PITTSBURGH - Concern is building in Western Pennsylvania over synthetic marijuana, also known as K2 or Spice.
The synthetic drug was responsible for a number of deaths in Pennsylvania a few years ago, and experts say its use has not diminished since then.
RESOURCE LINK: Learn more from the Centers for Disease Control
K2 is now just one of many drugs that people are turning to. The side effects can be unpredictable, causing hallucinations and paranoia.
Because the drug is created in a lab, medical professionals are playing catch-up trying to determine when it's being used. It's difficult to find in a drug test.
- This man is now the deadliest serial killer in US history, according to FBI
- Dangerous drug possibly connected to overdoses at Allegheny County rehab center
- Woman in custody after multiple attempted carjackings in East Liberty
- VIDEO: Squirrels hide hundreds of walnuts under hood of car
- DOWNLOAD the Channel 11 News app for breaking news alerts
That is what may have happened last week in Braddock. Emergency crews responded to a report of overdoses at a rehab facility; shredded paper was found in the rooms of the victims.
"We have heard of paper being the means for distribution, essentially soaking it in this, letting it dry and then potentially being able to smoke it," said Dr. Michael Lynch, medical director of the Pittsburgh Poison Center at UPMC.
Beyond the clues, law enforcement can only rely on symptoms found in other K2 cases, which include extreme agitation, rapid heart rate, hallucinations and sometimes seizures.
Doctors said K2 can come in several forms, even disguised as potpourri. And they warned that although the drug has not been widely talked about recently, it is still a problem.
© 2019 Cox Media Group.